Wyoming, 2011High Wind in Wyoming, January 14 to 15, 2011
January 14 to 15, 2011 · NWS CYS · 2 events in 2 counties and zones
Strong southwest winds developed in the wind prone area of southeast Wyoming.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds developed in the wind prone area of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 9:26 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 14, 9:26 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MST FRI JAN 14 2011
.UPDATE...MINOR CHANGES TO GRIDDED FORECASTS FOR THE REST OF THE
NIGHT BASED ON TRENDS AND 00Z MODEL GUIDANCE.
&&
.AVIATION...06Z TAFS.
TONIGHT...INCREASING MID CLOUD DECK THIS EVENING ABOVE 12000 FEET
AGL WITH CLOUD DECK BECOMING BROKEN. ACROSS CARBON COUNTY AND THE
RAWLINS SITE...EXPECT PERIODIC MVFR CEILINGS WITH ISOLATED SNOW
SHOWERS RESTRICTING VISIBILITIES TO 5 MILES AT TIMES. SCATTERED
SNOW SHOWERS ACROSS THE SNOWY AND SIERRA MADRE RANGES WILL
OBSCURE THE MOUNTAINS AND PRODUCE LIFR AND IFR.
SATURDAY AND SATURDAY EVENING...CONTINUED BROKEN DECK OF MID CLOUDS
ABOVE 12000 FEET AGL. CEILINGS RISING TO VFR AT RAWLINS. SNOW
SHOWERS DECREASING IN COVERAGE ACROSS THE SNOWY AND SIERRA MADRE
RANGES WITH MOUNTAINS OCCASIONALLY OBSCURED IN LIFR AND IFR
CEILINGS AND VISIBILITIES.
&&
.PREV DISCUSSION... /ISSUED 437 PM MST FRI JAN 14 2011/
UPDATE...SEE BELOW FOR 00Z TAF DISCUSSION.
AVIATION...00Z TAFS.
TONIGHT...INCREASING MID CLOUD DECK THIS EVENING ABOVE 12000 FEET
AGL WITH CLOUD DECK BECOMING BROKEN. ACROSS CARBON COUNTY AND THE
RAWLINS SITE...EXPECT PERIODIC MVFR CEILINGS WITH ISOLATED SNOW
SHOWERS RESTRICTING VISIBILITIES TO 5 MILES AT TIMES. SCATTERED
SNOW SHOWERS ACROSS THE SNOWY AND SIERRA MADRE RANGES WILL
OBSCURE THE MOUNTAINS AND PRODUCE LIFR AND IFR.
SATURDAY...CONTINUED BROKEN DECK OF MID CLOUDS ABOVE 12000 FEET
AGL. CEILINGS RISING TO VFR AT RAWLINS. SNOW SHOWERS DECREASING
IN COVERAGE ACROSS THE SNOWY AND SIERRA MADRE RANGES WITH
MOUNTAINS OCCASIONALLY OBSCURED IN LIFR AND IFR CEILINGS AND
VISIBILITIES.
PREV DISCUSSION... /ISSUED 305 PM MST FRI JAN 14 2011/
SHORT TERM...TONIGHT THROUGH SUNDAY
FAST NORTHWEST WIND FLOW ALOFT WILL CONTINUE OVER THE CWA THROUGH 00Z
MONDAY AND BEYOND. ONE SHORTWAVE TROUGH MOVED ACROSS THE CWA EARLY
THIS MORNING WITHIN THAT FLOW. THE NEXT SHORTWAVE TROUGH WHICH IS
CURRENTLY UPSTREAM FROM WESTERN MONTANA TO OREGON EARLY THIS
AFTERNOON AND WILL MOVE ACROSS THE REGION TONIGHT. THE FEATURE WILL
INCREASE CLOUD COVER AND BRING SOME LIGHT SNOW TO THE HIGHER
ELEVATIONS. THE NEXT SHORTWAVE TROUGH WILL MOVE ACROSS THE CWA
SATURDAY NIGHT AND EARLY SUNDAY MORNING. MODELS CONTINUE TO PRODUCE
MORE WIDESPREAD SNOW OVER AND NEAR THE MOUNTAINS DURING THAT
TIME...WITH THE NAM SPREADING THE QPF OVER MUCH MORE OF SOUTHEAST
WYOMING THAN THE OTHER MODELS. HAVE TRENDED POPS UP OVER THE WEST
PART OF THE CWA SATURDAY NIGHT AND SUNDAY...WITH OROGRAPHICS TAKING
OVER ON SUNDAY. AT THIS TIME...HAVE 3 TO 5 INCHES IN THE FORECAST
FOR SATURDAY NIGHT AND SUNDAY WHICH IS IN LINE WITH THE HPC
NUMBERS. WILL HOLD OFF ON THE ISSUANCE OF ANY WINTER HIGHLIGHTS FOR
THE MOUNTAINS AT THIS TIME AS THE ACCUMULATING SNOW WILL CONTINUE
INTO THE LONG TERM PART OF THE FORECAST.
THE SHALLOW COLD FRONT CURRENTLY OVER NORTHERN SOUTH DAKOTA AND FAR
NORTHERN WYOMING WILL CONTINUE TO SLOWLY PUSH SOUTH THROUGH EARLY
TONIGHT. MODELS PLACE THE BOUNDARY OVER THE NORTHEAST THIRD OF THE
CWA BY 06Z. THE BOUNDARY THEN ERODES EAST LATE TONIGHT AND
SATURDAY BEFORE BEING REINFORCED AND MOVING BACK WEST AND INTO THE
EAST PART OF THE CWA SATURDAY NIGHT. THE BOUNDARY WILL THEN BE
PUSHED BACK EAST DURING THE DAY ON SUNDAY. TO THE EAST OF THE
BOUNDARY WILL BE LOW CLOUDS...FOG...FLURRIES AND POSSIBLY FREEZING
DRIZZLE. QUESTION IS WHERE THE BOUNDARY WILL ACTUALLY END UP. LAST
NIGHT...THE FRONT DID NOT MAKE IT INTO THE CWA AT ALL AND WAS FURTHER
EAST THAN THE MODELS INDICATED. THE WEATHER ASSOCIATED WILL BE IN
THE DEEPER COLD AIR FURTHER EAST OF THE FRONT AND MAY NOT REALLY
AFFECT THE CWA.
WESTERLY WINDS WILL REMAIN FAIRLY STRONG ALONG AND WEST OF THE
LARAMIE RANGE THROUGH SUNDAY. THE LOW LEVEL HEIGHT DIFFERENCES
INCREASE AND THE SURFACE PRESSURE GRADIENT TIGHTENS FOR A BRIEF TIME
TONIGHT AND THEN BECOMES FAVORABLE FOR HIGH WINDS SUNDAY AND
POSSIBLY AS EARLY AS LATE SATURDAY NIGHT. ON SUNDAY...THE 700 MB
WINDS INCREASE TO AROUND 60 KNOTS OVER SOUTHEAST WYOMING. WILL HOLD
OFF ON THE ISSUANCE OF A HIGH WIND WATCH AS IT WILL BE MAINLY IN THE
4TH AND 5TH PERIODS. THE STRONG WINDS WILL ALSO PRODUCE BLOWING AND
DRIFTING SNOW OVER THE WEST PART OF THE CWA ON SUNDAY.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
THE MAIN FORECAST CHALLENGES DURING THIS FORECAST PERIOD WILL BE
WINDS...POPS AND TEMPERATURES. GENERALLY TRENDED TOWARD CONSENSUS
MOS GUIDANCE.
THE MID/UPPER LEVEL PATTERN WILL FEATURE A QUASI STATIONARY HIGH
PRESSURE SYSTEM OVER THE EASTERN PACIFIC AND A DEEP AND PERSISTENT
POLAR VORTEX OVER EASTERN CANADA. THE FLOW ALOFT BETWEEN THESE TWO
SYSTEMS WILL BE NORTHWESTERLY OVER THE FORECAST AREA. THIS WILL
ALLOW PERIODIC ARCTIC COLD FRONTS TO DROP SOUTH AND SOUTHEAST FROM
THE CANADIAN PRAIRIES ACROSS THE NORTH CENTRAL CONUS. THERE CONTINUES
TO BE CONSISTENCY FROM THE 12Z GFS AND ECMWF WITH THE TIMING OF
THE FIRST COLD FRONTAL PASSAGE...BUT DIFFER IN THE POSITION OF
THE FRONT. THE ECMWF HAS BEEN TRENDING FURTHER WEST THAN THE
GFS...WITH THE FRONT CLIPPING THE PANHANDLE ZONES MONDAY NIGHT AND
TUESDAY. PRIOR TO THE FRONT'S ARRIVAL...A TIGHT SURFACE PRESSURE
GRADIENT AND 700 MB WINDS OF 50 KT WILL PRODUCE STRONG AND GUSTY
WINDS FOR AREAS IN THE VICINITY OF THE LARAMIE RANGE SUNDAY NIGHT
AND MONDAY. INCREASING MOISTURE AND FAVORABLE OROGRAPHIC FLOW
WILL PRODUCE PERIODS OF RAIN/SNOW FOR THE LOWER ELEVATIONS WITH
HIGHER ELEVATION SNOWFALL SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES WITH LOCALLY HIGHER
AMOUNTS FOR NORTHWEST AND WEST FACING SLOPES. LITTLE OR SNOW
ACCUMULATION IS EXPECTED FOR AREAS EAST OF THE LARAMIE RANGE.
PRECIPITATION ENDS TUESDAY FOR ALL BUT THE MOUNTAINS IN CARBON
COUNTY DUE TO MOIST NORTHWEST UPSLOPE FLOW. THE COLD FRONT THEN
SURGES EAST ACROSS THE PLAINS AND MIDWEST TUESDAY AFTERNOON AND
NIGHT...THEN ATTENTION IS DIRECTED TO THE NEXT STRONGER COLD FRONT
WHICH LOOKS TO TAKE A MORE SOUTHWARD PATH ACROSS THE CWA PER THE
ECMWF WEDNESDAY THROUGH THURSDAY MORNING...AND A GLANCING BLOW FOR
THE EASTERN CWA BY THE GFS. MOISTURE ONCE AGAIN INCREASES AREAWIDE
DURING THIS TIME...WITH HIGHER POPS AND QPF TARGETED FOR THE SNOWY
AND SIERRA MADRE RANGES. LIKE ITS PREDECESSOR...THIS FRONT WILL THEN
SLIDE EAST ACROSS THE PLAINS THURSDAY NIGHT AND FRIDAY. DRIER
CONDITIONS RETURN TO ALL BUT THE SIERRA MADRE AND SNOWY RANGES WHERE
ISOLATED SNOW SHOWERS WILL BE POSSIBLE DUE TO OROGRAPHIC FLOW.
TEMPERATURES MONDAY AND TUESDAY WILL BE 5 TO 10 DEGREES ABOVE
SEASONAL NORMALS...COOL BACK TO NORMAL WEDNESDAY AND THURSDAY...AND
MODERATE BACK TO A FEW DEGREES ABOVE NORMAL.
AVIATION...18Z TAF ISSUANCE
AREAS OF STRATUS WILL CAUSE PERIODIC MVFR CIGS AT KRWL THIS AFTERNOON
AND TONIGHT. OUTSIDE THE LOW CLOUDS OVER CARBON COUNTY...VFR
CONDITIONS WILL PREVAIL THROUGH TONIGHT. SOME OF THE MODELS ARE
PREDICTING PATCHY FOG AND SOME LOW CLOUDS OVER PORTIONS OF THE
NEBRASKA PANHANDLE LATER TONIGHT AND EARLY SATURDAY MORNING...BUT
WILL HOLD OFF UNTIL THE 18Z MODEL DATA ARRIVES. WESTERLY WINDS WILL
BE GUSTING TO 30 KT OVER PORTIONS OF SOUTHEAST WYOMING THIS
AFTERNOON BEFORE DIMINISHING AROUND SUNSET. THERE WILL BE PERIODS OF
LIGHT SNOW OCCASIONALLY OBSCURING THE SNOWY AND SIERRA MADRE
MOUNTAINS TONIGHT AND SATURDAY MORNING.
FIRE WEATHER...
WESTERLY SURFACE WINDS WILL GUST BETWEEN 40 AND 50 MPH THROUGH THE
WEEKEND IN AREAS ALONG AND WEST OF THE LARAMIE RANGE. SOME LIGHT
MOUNTAIN SNOW WILL BE POSSIBLE AT TIMES THROUGH NEXT WEEK...WITH
MUCH OF THE REST OF THE CWA DRY. TEMPERATURES WILL ALSO REMAIN MILD
THROUGH NEXT WEEK WITH MINIMUM RELATIVE HUMIDITIES OVER THE
SOUTHEAST WYOMING PLAINS BETWEEN 30 AND 40 PERCENT EACH DAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...
LONG TERM...
Hazardous weather outlook, Jan 14, 10:28 AM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST FRI JAN 14 2011
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-111-
113-115-118-119-151015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1028 AM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE IN SPEED SATURDAY
NIGHT AND PERSIST INTO MONDAY. SUSTAINED WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH WILL BE COMMON ACROSS SOUTHEAST WYOMING AND COULD
FILTER INTO THE PANHANDLE SUNDAY. THESE WINDS ARE EXPECTED TO REMAIN
QUITE GUSTY THROUGH MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103-106-110-116-117-151015-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
1028 AM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO TO 45 MPH
WILL OCCUR OVER AND NEAR THE LARAMIE RANGE AND THE ARLINGTON AREA
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE IN INTENSITY
SATURDAY NIGHT AND PERSIST INTO MONDAY. SUSTAINED WINDS OF 35 TO
45 MPH WITH GUSTS TO 70 MPH ARE POSSIBLE DURING THIS TIME. THESE
WINDS ARE EXPECTED TO REMAIN QUITE GUSTY THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-151015-
SIERRA MADRE RANGE-SNOWY RANGE-
1028 AM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF LIGHT SNOW OR FLURRIES WILL OCCUR OVER MAINLY THE HIGHER
ELEVATIONS OF THE SNOWY AND SIERRA MADRE RANGES THROUGH TONIGHT.
UP TO AN INCH OF NEW SNOW IS POSSIBLE ABOVE 9000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE IN SPEED SATURDAY
NIGHT AND PERSIST INTO MONDAY. SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS TO 70 MPH ARE POSSIBLE DURING THIS TIME. THESE WINDS ARE
EXPECTED TO REMAIN QUITE GUSTY THROUGH NEXT WEEK.
ACCUMULATING SNOWS ARE ONCE AGAIN POSSIBLE SUNDAY NIGHT INTO MONDAY
OVER THE SNOWY AND SIERRA MADRE RANGES. THIS SNOW...COMBINED WITH
THE STRONG WINDS...COULD PRODUCE WHITE OUT CONDITIONS SUNDAY NIGHT
INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
High Wind, North Snowy Range Foothills
- When
- January 14, 10:31 PM MST to January 15, 7:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 61 mph at 14/2256 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 15, 8:55 AM MST to 10:35 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph and gusts greater than 58 mph with a peak gust of 60 mph at 15/0900 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, January 14, 20113 deaths · $15,000 · 50 kt wind · 1 event
- Cold in Mississippi, January 14, 20111 death · 1 event
- Extreme Cold in Tennessee, January 14 to 15, 20111 death · 1 event
- Winter Storm and Winter Weather in Michigan, January 14 to 15, 20117 events
- Winter Storm and Avalanche in Colorado, January 14 to 18, 20114 events
- High Wind in Oregon, January 14, 20111 event
- High Wind in Washington, January 14, 20111 event
- Strong Wind in Alaska, January 14, 2011$1,000 · 1 event
- High Wind in Arizona, January 14, 2011$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268944, 268948.